Alert archive / South Carolina / Beach Hazards Statements in 2016

Beach Hazards Statement 5, NWS Wilmington, NC

July 31, 2016Horry County, South Carolina

NWS Wilmington, NC issued this beach hazards statement at Jul 31, 2016, 10:16 AM EDT for Horry County, South Carolina. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 31, 2016, 10:16 AM EDT (14:16 UTC)
Expired
Jul 31, 2016, 6:52 PM EDT
In force
9 hr
Issued by
NWS Wilmington, NC

County Horry County, SC

The radar

The Wilmington radar (KLTX), 51 km from the middle of the area, began a volume at 14:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 2.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1980 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1980 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
994 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

099 
WHUS42 KILM 311416
CFWILM

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
1016 AM EDT SUN JUL 31 2016


SCZ054-010000-
/O.NEW.KILM.BH.S.0005.160731T1416Z-160801T0000Z/
COASTAL HORRY-
1016 AM EDT SUN JUL 31 2016

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A BEACH
HAZARDS STATEMENT...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING.

THE LIFEGUARDS AT MYRTLE BEACH ARE REPORTING NUMEROUS JELLYFISH 
NEAR SHORE AND ARE ADVISING BEACH GOERS TO STAY OUT OF THE WATER.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP
CURRENTS...LONGSHORE CURRENTS...AND OTHER HAZARDS CREATE LIFE-
THREATENING CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN
IN OR NEAR THE WATER.

&&

$$

43
1 follow-up statement
174 
WHUS42 KILM 312252
CFWILM

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
652 PM EDT SUN JUL 31 2016

SCZ054-010000-
/O.CAN.KILM.BH.S.0005.000000T0000Z-160801T0000Z/
COASTAL HORRY-
652 PM EDT SUN JUL 31 2016

...BEACH HAZARDS STATEMENT IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS CANCELLED THE BEACH
HAZARDS STATEMENT.

$$

NCZ107-010200-
/O.NEW.KILM.CF.Y.0050.160731T2252Z-160801T0200Z/
INLAND NEW HANOVER-
652 PM EDT SUN JUL 31 2016

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A COASTAL
FLOOD ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM EDT THIS EVENING.

* LOCATION...LOWER CAPE FEAR RIVER TO INCLUDE DOWNTOWN WILMINGTON.

* COASTAL FLOODING...WATER LEVELS WILL PEAK NEAR 5.55 FT MLLW AT
  THE DOWNTOWN WILMINGTON TIDE GAUGE.

* TIMING...THE HIGHEST WATER LEVELS ARE EXPECTED AROUND 900 PM
  EDT.

* IMPACTS...THE LOWEST PORTIONS OF U.S.S. NORTH CAROLINA ROAD AND
  BATTLESHIP ROAD WILL BE COVERED WITH A FEW INCHES OF WATER.
  WATER WILL BEGIN TO SPREAD OUT OF THE STORM DRAINS ONTO WATER
  STREET...JUST SOUTH OF MARKET STREET IN DOWNTOWN WILMINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A COASTAL FLOOD ADVISORY INDICATES THAT MINOR FLOODING IS EXPECTED
IN LOW AREAS NEAR THE LOWER CAPE FEAR RIVER.

&&

$$
27

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 31, 6:30 AM EDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 31, 6:30 AM EDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
630 AM EDT SUN JUL 31 2016

.SYNOPSIS...
The oppressive heat and humidity will slowly abate early in the
upcoming week. A cool front to our north will drop slowly across
the Carolinas by Wednesday and this will bring a high chance for
thunderstorms early in the new week. Temperatures will finally
return to more normal mid-summer levels after Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 615 AM Sunday...Well the convection that reformed at 3 AM
has dissipated again. The 08 UTC run of the HRRR is forecasting
diurnal convection again on sea breeze and less activity on the
Piedmont trough. As it has been less than spectacular on its
forecast will stay with a chance of convection for this afternoon.

The model trend has been slowing the push of the front into the
region and now indicated its arrival into our area on Wednesday
morning before dissipating. But until then the Piedmont trough and
the heat and humidity will continue into today. The combined
maximum temperatures and humdities will see heat indices reaching
to 105 degrees in portions of every county today. Therefore have
raise a heat advisory from 11 AM until 8 PM today.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 300 AM Sunday...The pattern continues to slowly change as a
trough aloft passes across the area and a weak frontal boundary is
still progged to drop into the forecast area late Tuesday night into
Wednesday. This will increase the chances of convection to a good
chance and the result will be lower maximum temperatures in the
lower 90s on both Monday and Tuesday.

The precipitable waters are progged to remain over 2 inches on
Monday and Tuesday and with mid-level winds continuing to be rather
weak, I am anticipating some of the thunderstorm to produce heavy
downpours and frequent lightning.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 300 AM Sunday...The mid level pattern will be very weak across the
region, basically a broad weakness between the mid Atlantic ridge
and the building ridge out west. At the surface a front will be
fading and by Thursday little semblance will be left of this
feature. The weakness allows for convection to be possibly each day,
primarily driven by the sea breeze and inland trough. Thursday
appears to feature the lowest pops as the PW will be somewhat
limited. The latest MEX guidance looks good with regards to run to
run consistency and the ongoing forecast for temperatures.
Highlights include highs in the 80s (for the most part) Wednesday
and Thursday. Overnight lows will remain on the warm side as no
upper 60s (climatology) are showing up as of yet.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
As of 12Z...Once again, the piedmont trough and the sea breeze
resultant boundary will be the focus for convection this afternoon.
Coverage may be a bit better than yesterday, based on more mid
and upper level moisture in the NAM time height. Still probably will
not introduce a tempo group until perhaps the 18Z TAFS. Southwest
flow will become gusty by late morning.

EXTENDED OUTLOOK...Isolated to scattered afternoon and evening
convection each day may result in localized MVFR/IFR conditions.
Each morning may also observe brief MVFR/IFR from fog and/or low
ceilings. Otherwise, expect VFR.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 615 AM Sunday...South-southwest flow will continue with the
Piedmont trough to the west of the coast waters. The low-level jet
has developed overnight and the winds have increased at 41013.
Winds speeds are now running 15 to 20 knots This nocturnal jet
will weaken again this morning but winds are expected to remain in
the 15 knot range through the day and seas will run between 3 to
4 feet.

SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 300 AM Sunday...The models continue to be slower with a weak
front approaching the waters now by late Tuesday nights. With a
nocturnal jet expected again Monday night and the pressure gradient
only slightly tightening expect the southwest winds to stay around
15 knots through the period with at few 20 knot gusts. Seas will
respond and will range between 3 and 4 feet.

LONG TERM /WEDNESDAY THROUGH THURSDAY/...
As of 300 AM Sunday...Somewhat diffuse wind fields for the middle of
the new week indicative of a decaying front in the area. The
predominant direction should be south to southeast Wednesday then
northeast Thursday. Speeds will be ten knots or less. Little in the
way to force any meaningful change in seas as a range of 1-3 feet
will continue.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Heat Advisory from 11 AM this morning to 8 PM EDT this evening
     for SCZ017-023-024-032-033-039-053>056.
NC...Heat Advisory from 11 AM this morning to 8 PM EDT this evening
     for NCZ087-096-099-105>110.
MARINE...None.

&&

NEAR TERM...Hawkins
SHORT TERM...Hawkins
LONG TERM...SHK
AVIATION...43
Hazardous weather outlook, Jul 31, 2:54 AM EDT, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
254 AM EDT SUN JUL 31 2016

NCZ087-096-099-105>109-SCZ017-023-024-032-033-039-053-055-056-010700-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-
INLAND GEORGETOWN-COASTAL GEORGETOWN-
254 AM EDT SUN JUL 31 2016

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ110-SCZ054-010700-
COASTAL BRUNSWICK-COASTAL HORRY-
254 AM EDT SUN JUL 31 2016

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 7 AM EDT THIS
MORNING THROUGH THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.
   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-010700-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
254 AM EDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 8:07 PM EDTSpecial Weather StatementILMWilliamsburg68 min
Jul 30, 8:54 PM EDTSpecial Weather StatementILMMarion51 min
Jul 31, 2:50 AM EDTHeat AdvisoryILMDarlington, Dillon, Florence, Georgetown, Horry, Marion and 2 more16 hr
Jul 31, 2:46 PM EDTSpecial Weather StatementILMGeorgetown44 min
Jul 31, 3:21 PM EDTSevere Thunderstorm WarningILMGeorgetown25 min
Jul 31, 3:33 PM EDTSpecial Weather StatementILMWilliamsburg42 min
Jul 31, 4:27 PM EDTSpecial Weather StatementILMFlorence63 min
Jul 31, 4:37 PM EDTSevere Thunderstorm WarningILMFlorence, Horry, Marion, Williamsburg22 min
Jul 31, 5:13 PM EDTSpecial Weather StatementILMMarlboro62 min
Jul 31, 5:31 PM EDTSpecial Weather StatementILMDillon59 min
Jul 31, 6:16 PM EDTSpecial Weather StatementILMDillon, Marlboro59 min

Nearby

Beach Hazards Statements in South Carolina, 2016Every beach hazards statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.